Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Wilmington, NC

February 17, 2001Robeson County, North Carolina; Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 17, 2001, 3:49 AM EST for Robeson County, North Carolina; Dillon County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2001, 3:49 AM EST (08:49 UTC)
Expired
Feb 17, 2001, 4:30 AM EST
In force
41 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Robeson County, NC, Dillon County, SC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 170850
SVRILM
NCC155-SCC033-170930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
349 AM EST SAT FEB 17 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
  SOUTHERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 430 AM EST

* AT 348 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER DILLON...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DILLON AT 400 AM EST
   LITTLE ROCK AT 405 AM EST
   SOUTH OF THE BORDER AT 415 AM EST
   ROWLAND AT 425 AM EST
   FAIRMONT AT 430 AM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER
IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$
30
.END

LAT...LON 3437 7959 3430 7951 3449 7910 3464 7930

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:15 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 17, 2:15 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
215 AM EST SAT FEB 17 2001

KLTX VWP INDICATING 60KT WIND AT 2 KFT CURRENTLY. ETA VERIFYING
NICELY. WINDS GUSTING TO AROUND 30 KT AT SEVERAL REPORTING STATIONS
CURRENTLY.

COLD FRONT WILL MOVE THROUGH WEST FORECAST AREA 12Z AND CLEAR THE
COAST BY 14Z AS SHORT WAVE MOVES ACROSS UPSATE SC AND C NC EARLY
THIS MONRING.

I WILL KEEP CATEGORICAL POPS IN THIS MORNING. NEXT BATCH OF SHOWERS
AND THUNDERSTORMS MOVING INTO A SLIGHTLY MORE UNSTABLE AIRMASS THAN
WAS IN PLACE EARLIER AND CAP HAS ERODED AS WELL. LIS ALONG THE COAST
PROGGED TO BE NEAR -1 THROUGH FRONTAL PASSAGE. OMEGA MAXIMIZES OVER
CAPE FEAR AT 12Z. COULD SEE WINDS BREACH SVR CRITERIA...WITH BRUNT
OF THUNDER PASSING ACROSS NORTHWEST FORECAST AREA BEFORE SUNRISE.

CONCERN IS WHETHER WINDS WILL BREACH WIND ADVISORY CRITERIA TODAY
WITH STRONG COLD AIR ADVECTION BEHIND FRONT...WINDS WILL EASILY MIX
TO SURFACE. JET LIFTING OUT VERY EARLY THIS MORNING. WINDS EXPECTED
TO MIX DOWN AFTER FRONTAL PASSAGE SHOULD SEE GUSTS TO 30 OR EVEN 35
MPH...BUT NOT STRONG ENOUGH TO WARRANT AN ADVISORY. WILL INCLUDE
WINDY.

CURRENT TEMPERATURE TREND FORECAST FOR TODAY LOOKS SUPERIOR. MAY
HAVE TO TWEAK MORNING HIGHS UP SLIGHTLY THOUGH.

STRONG COLD AIR ADVECTION THROUGH THE WEEKEND. LOWS SUNDAY NIGHT
COLDER THAN TONIGHT WITH RADIATIONAL COOLING MAXIMIZED AS HIGH
BUILDS DIRECTLY OVERHEAD.

HIGH MOVES OFF THE COAST AND RETURN FLOW ALLOWS TEMPERATURES TO
REBOUND EARLY/MIDDLE OF NEXT WEEK. UPPER FLOW TURNS ZONAL.

NEXT COLD FRONT EARLY ON THURSDAY. WILL KEEP SMALL CHANCE OF SHOWERS
IN FOR THAT DAY. WILL NOT PUT ANY THUNDER AT THIS TIME...LONG RANGE
PROGS INDICATE INCREASING INSTABILITY AHEAD OF BOUNDARY THOUGH.
ANOTHER SHOT OF POLAR AIR TO FOLLOW. MEX GUIDANCE TOO WARM.

CWF: WILL GO FOR STRONG SCA TODAY AND WINDS SHOULD GUST IN EXCESS OF
GALE ESPECIALLY IN THUNDERSTORMS THIS MORNING. WILL KEEP TREND OF
SEAS BUILDING TO 8 TO 10 FT. WILL KEEP WIND AND SEAS ABOVE SMALL
CRAFT ADVISORY CRITERIA INTO SUNDAY.

FCSTID = 27
ILM   63  30  48  25 /  80   0   0   0
LBT   60  27  47  22 /  80   0   0   0
FLO   62  28  48  23 /  80   0   0   0
MYR   63  30  48  24 /  80   0   0   0

.ILM...
NC...SCA AMZ250-252.
SC...SCA AMZ254-256.

DIGIORGI

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.